Sample records for glutethimide

  1. 76 FR 77254 - Importer of Controlled Substances; Notice of Registration


    ... (1631) II Methylphenidate (1724) II Amobarbital (2125) II Pentobarbital (2270) II Glutethimide (2550) II... National Institute on Drug Abuse (NIDA) for research activities. Comments and requests for hearings...

  2. Terpene-induced porphyria and the illness of Vincent van Gogh

    Lambrecht, R.; Cable, E.; Cable, J.; Clements, E.; Donohue, S.; Greene, Y.; Srivastava, K.; Arnold, W.; Bonkovsky, H. (Univ. of Massachusetts Medical Center, Worcester (United States) Univ. of Kansas Medical Center, Kansas City (United States))


    Vincent van Gogh suffered from recurrent bouts of an illness that may have been acute porphyria and abused camphor and alcohol, the latter particularly in the form of absinthe, a liqueur distilled from wormwood that was popular in 19th C France. To learn whether camphor or terpenes found in absinthe are porphyrogenic, the authors studied them in cultures of chick embryo liver cells. All were found to be porphyrogenic, especially in the presence of deferoxamine. The terpenes also induced the activity and protein amount of 5-aminolevulinate synthase and heme oxygenase, and induced activities of benzphetamine demethylase. The degree of porphyrin and enzyme induction produced by 1mM camphor was similar to that produced by 50uM glutethimide, a potent porphyrogen. Potency of pinene and thujone were lower. Camphor and glutethimide both produced accumulations of 8- and 7-COOH porphyrins, whereas pinene and thujone produced 4- and 2-COOH porphyrin accumulation. The authors conclude that camphor, pinen and thujone are porphyrogenic, cable of exacerbating acute porphyria, and may have done so in van Gogh.

  3. Porphyrogenic properties of the terpenes camphor, pinene, and thujone (with a note on historic implications for absinthe and the illness of Vincent van Gogh).

    Bonkovsky, H L; Cable, E E; Cable, J W; Donohue, S E; White, E C; Greene, Y J; Lambrecht, R W; Srivastava, K K; Arnold, W N


    Camphor, alpha-pinene (the major component of turpentine), and thujone (a constituent in the liqueur called absinthe) produced an increase in porphyrin production in primary cultures of chick embryo liver cells. In the presence of desferrioxamine (an iron chelator which inhibits heme synthesis and thereby mimics the effect of the block associated with acute porphyria), the terpenes enhanced porphyrin accumulation 5- to 20-fold. They also induced synthesis of the rate-controlling enzyme for the pathway, 5-aminolevulinic acid synthase, which was monitored both spectrophotometrically and immunochemically. These effects are shared by well-known porphyrogenic chemicals such as phenobarbital and glutethimide. Camphor and glutethimide alone led to the accumulation of mostly uro- and heptacarboxylporphyrins, whereas alpha-pinene and thujone resulted in lesser accumulations of porphyrins which were predominantly copro- and protoporphyrins. In the presence of desferrioxamine, plus any of the three terpenes, the major product that accumulated was protoporphyrin. The present results indicate that the terpenes tested are porphyrogenic and hazardous to patients with underlying defects in hepatic heme synthesis. There are also implications for the illness of Vincent van Gogh and the once popular, but now banned liqueur, called absinthe.

  4. Hypnotics and Sedatives

    Kabra, Pokar M.; Koo, Howard Y.; Marton, Laurence J.

    In recent years, most large hospitals have observed a marked increase in the admission of patients suffering from drug overdose. Overdose of narcotic drugs, such as the opiates, represent less of a problem on a day-to-day basis than do overdoses of prescribed drugs, such as sedatives and hypnotics. Clinical signs and symptoms for a narcotic drug overdose are very distinct, and in the majority of cases can be easily recognized by the attending physicians without the help of a toxicology laboratory. Loomis (1) reported that the majority of fatal poisonings owed to one, or a combination, of four agents: barbiturates, carbon monoxide, ethyl alcohol, and salicylates. Berry (2) estimated that 5-5'-disubstituted barbiturates were the second commonest cause of fatal poisoning in England, and that the frequency of their use was increasing. Other nonbarbiturate hypnotics involved in coma-producing incidents include glutethimide (Doriden®), methyprylon (Noludar®), and meprobamate (3, 4). In the last five years, diazepam (Valium®) has become one of the leading misused drugs (5).

  5. [Acute toxicological cases during a ten-year period in our clinic].

    Kovács, Tibor; Páll, Dénes; Abafalvi, Zsuzsa; Karányi, Zsolt; Wórum, Ferenc; Mátyus, János; Kárpáti, Istvan; Balla, József; Ujhelyi, László; Kakuk, György


    There's a fact, that Hungary has held the first places in suicidal statstics. The authors studied toxicological cases between 1989 and 1998 at the 1st Department of Medicine of the Medical and Health Science Centre, at the University of Debrecen, paying special attention to suicidal poisoning cases. 2% of the patient turnover accounted for acute poisoning cases, the number of which increased during the 10 years in question. 70% of the cases were of suicidal intentions, 20% were unintentional, these poisonings were not committed on purpose, while the proportion of iatrogenic intoxication cases was 10%. Amongst the failed suicide cases there was a higher proportion of women, whereas a higher percentage of men accounted for "successful" suicide cases. When examining auto-intoxication cases it turned out that the medicine most frequently used was meprobamate, besides benzodiazepines. Mortality rate was highest in the glutethimide intoxication cases. Most poisonings with suicidal intentions took place in the 2nd quarter of the year. Most completed suicides were committed on Wednesdays and Thursdays. 81% of the iatrogenic intoxication cases happened to be with digitalis and coumarin overdose. Nearly 50% of the cases turned out to be combined intoxications. 40% of the men took alcoholic drinks during the auto-intoxications. In the case of 135 patients extracorporeal detoxification therapy was applied, which consisted mostly of hemoperfusion. Three quarters of the patients needed psychiatric care and every fourth patient was admitted to the Department of Psychiatry. 6.9% of the poisonings were fatal. The growing number of toxicological cases--amongst these suicidal poisonings--compels us to pay more attention to the setting up of interdisciplinary based prevention as well as running effective toxicological centres. All physicians have a responsibility to recommend psychiatric care for people suffering from mental problems or depression and for the unsuccessful or potential